Alert archive / New York / River Flood Warnings in 2020
River Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Jan 12, 2020, 8:36 AM EST for Clinton County, Essex County, New York. It took effect at Jan 12, 2020, 10:26 AM EST. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2020, 8:36 AM EST (13:36 UTC)
- In effect from
- Jan 12, 2020, 10:26 AM EST
- Expired
- Jan 12, 2020, 6:59 PM EST
- In force
- 9 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clinton County, NY, Essex County, NY
The radar
The Burlington radar (KCXX), 41 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Branch of the Ausable River at Au Sable Forks (ASFN6). The gauge peaked at 7.82 ft at Jan 12, 2020, 2:00 PM EST.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04275000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
533
WGUS41 KBTV 121336
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
836 AM EST Sun Jan 12 2020
...The National Weather Service in Burlington has issued a flood
warning for the following rivers in New York...
East Branch Ausable River At Ausable Forks
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
NYC019-031-130349-
/O.NEW.KBTV.FL.W.0002.200112T1526Z-200113T0349Z/
/ASFN6.1.ER.200112T1526Z.200112T1800Z.200112T2149Z.NO/
836 AM EST Sun Jan 12 2020
The National Weather Service in Burlington has issued a
* Flood Warning for
The East Branch Ausable River At Ausable Forks.
* until this evening...Or until the warning is cancelled.
* At 8:15 AM Sunday the stage was 6.4 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Sunday morning and
continue to rise to near 7.7 feet by Sunday afternoon. The river
will fall below flood stage by late Sunday afternoon.
* Impact...At 8.0 feet...In Jay, water will cover Route 9N near
Trumbulls Corner. Minor flooding can occur in Keene. Water begins
to overflow onto Hulls Falls Road, Route 73, and Route 9N near
Marcy Field. High water will impact interests at Alice Falls near
Keeseville.
&&
LAT...LON 4458 7343 4454 7341 4448 7349 4443 7365
4433 7374 4427 7377 4421 7377 4415 7376
4415 7379 4424 7381 4434 7380 4441 7372
4446 7368 4451 7353
$$1 follow-up statement
300
WGUS81 KBTV 122359
FLSBTV
Flood Statement
National Weather Service Burlington VT
659 PM EST Sun Jan 12 2020
...The Flood Warning is cancelled for the following rivers in New
York...
East Branch Ausable River At Ausable Forks
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
NYC019-031-130029-
/O.CAN.KBTV.FL.W.0002.000000T0000Z-200113T0349Z/
/ASFN6.1.ER.200112T1518Z.200112T1916Z.200112T2243Z.NO/
659 PM EST Sun Jan 12 2020
The Flood Warning is cancelled for
The East Branch Ausable River At Ausable Forks.
* At 6:15 PM Sunday the stage was 6.8 feet.
* Flood stage is 7.0 feet.
* Fell below flood stage at 5:43 PM Sunday.
* Forecast...The river will continue to fall to 4.6 feet by Monday
morning.
* Impact...At 7.0 feet...Minor flooding can occur in Keene. Water
begins to overflow onto Hulls Falls Road, Route 73, and Route 9N
near Marcy Field. High water will impact interests at Alice Falls
near Keeseville.
&&
LAT...LON 4458 7343 4454 7341 4448 7349 4443 7365
4433 7374 4427 7377 4421 7377 4415 7376
4415 7379 4424 7381 4434 7380 4441 7372
4446 7368 4451 7353
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jan 12, 7:02 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 12, 7:02 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
702 AM EST Sun Jan 12 2020
.SYNOPSIS...
Expect rain, freezing rain, sleet, and eventually some
snow across the North Country today. Ice accumulations that will
impact travel and produce power interruptions are still expected
this morning across the far northern portions of New York and far
northern portions of Vermont. In addition...rises on area waterways
will continue and keep a threat of flooding going across much of the
North Country. The low pressure system responsible for this weather
will move east of the area later this morning and steadier
precipitation will move east of the region with some lingering snow
showers expected this afternoon into this evening. High pressure
builds in later tonight and Monday for drier weather.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 702 AM EST Sunday...Overall forecast in good shape and no
big changes needed at this time. All watches, warnings, and
advisories remain in place. Bulk of the steadier precipitation
is moving east of the area this morning...however upper
circulation moving across Lake Ontario is enhancing dynamic
support east of the low and therefore we are seeing an increase
in areal coverage of precipitation. So we should see one more
round of rain and freezing rain across the area this morning.
This will bring some additional light icing to the
area...especially over the far northern portions of New York and
Vermont where warnings and advisories remain in place. And we
continue to see rises on the mainstem rivers with sharp rises
also taking place on smaller rivers and streams. If some of the
mainstem rivers go to flood it will likely be this
afternoon...thus Flood Watch is in good shape.
One item to keep an eye on is strong mixing in the low levels
with the passage of the shortwave trough. Already seeing a
strong jet mixing down on the south side of the trough across
western New York. Feel the strongest core of winds will remain
just south of the area, but mixing should take place across
south central Vermont and can see wind gusts in the 30 to 40 mph
range for a short period of time at the onset of mixing. Gusty
winds will develop over the entire area today...mainly in the 20
to 30 mph range...but south central Vermont could see gusts in
the 30 to 40 mph range continue deeper into the afternoon.
Previous Discussion...
Will continue with ice storm warnings, winter weather
advisories, and flood watch as another wave of steadier
precipitation moves across the area. Rivers continue to rise and
can expect issues on smaller rivers and streams as well as low
lying areas. Monitoring mainstem rivers as well with some rivers
potentially reaching minor flood stage as the day wears on.
Strongest dynamic forcing will be moving across the area through
15z and thus we should see a period of moderate precipitation
across much of the area. Shallow cold air across far northern
New York and the northern tier of Vermont has helped to produce
freezing rain and some sleet early this morning with likely ice
accumulations. This next wave of steadier precipitation will
result in additional ice accumulations which could lead to power
interruptions and difficult travel. Starting to see the dry
slot taking shape over far western New York and it looks like it
will start moving into our area around 15z. Thus areal coverage
of the precipitation will decrease and thermal profile will
switch to one more conducive to rain or snow showers. The
northern areas could see up to an inch of snow this afternoon
before precipitation come to an end across the entire area
tonight. Dry weather will continue into Monday with high
pressure over the area. One other note associated with the dry
slot is better mixing across the area which will lead to some
gusty winds this afternoon with most of the area seeing gusts in
the 20 to 30 mph range...but reaching 40 mph across south
central Vermont. Even stronger wind gusts are expected over the
highest mountain peaks.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 340 AM EST Sunday...Weak shortwave ridging aloft for
Monday night-early Tuesday with surface high retreating across
eastern Quebec. It will be dry through midday Tuesday with some
warm air advection snow/rain showers from northern stream
disturbance moving across Great Lakes and along or just north of
Canadian border across VT/NY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 340 AM EST Sunday...Weak short wave ridging again Tues
ngt/Wed with a general zonal flow except for some northern
stream energy from time to time during this period.
Models differ a tad on timing but another potential shortwave and
weak surface reflection for Wed ngt-Thu with a broader NW flow aloft
and surface high pressure Thu ngt-Fri bringing a return to colder,
more seasonable temperatures.
Late Thu-Fri a more vigorous shortwave coming from southern
stream into the CA coast moving across country approaching Great
Lakes region Fri ngt-Sat. Of course this far out and system
nearly a week away models differ on eventual track and
evolution to a possible secondary coastal low for late Saturday-
Saturday night. ECMWF,GFS and Canadian all show it but how it
evolves and strength differ, thus will need to monitor for the
possibility next weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...Expect ceilings to generally be in the 500
to 1500 foot range through about 15z as precipitation moves
across the area. Visibilities will generally lower into the 3
to 5 mile range in response to the precipitation...but reach
into the 1 to 3 mile range at times. Precipitation will continue
to vary based on location with areas near the International
Border experiencing freezing rain through 15z before
transitioning to sleet and snow. Over central and southern
Vermont precipitation will stay in the form of rain. The areal
coverage of the precipitation will begin to decrease after 15z
and ceilings and visibilities will slowly begin to improve...but
will not reach the MVFR and VFR categories until after 21z.
Expect low level wind shear with shallow north to northeast
winds through 15z and strong southwesterly flow at 2000 feet.
The low level wind shear threat will decrease after 21z.
Outlook...
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday Night: Mainly MVFR, with local VFR possible. NO SIG WX.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance SHSN,
Chance SHRA.
Wednesday: Mainly MVFR, with areas VFR possible. NO SIG WX.
Wednesday Night: Mainly MVFR, with local VFR possible. Chance
SHSN.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHSN.
&&
.HYDROLOGY...
As of 340 AM EST Sunday...Flood Watch continues for the area.
Rises on area waterways are taking place and with another surge
of steadier precipitation we will continue to see rises. At this
time smaller rivers and streams and low lying areas will be
impacted the most with mainstem rivers rising and a number of
rivers will likely reach action or minor flood stage as the day
wears on.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through this evening for VTZ005>012-017>019.
Ice Storm Warning until 1 PM EST this afternoon for VTZ001-002.
Winter Weather Advisory until 1 PM EST this afternoon for
VTZ003>006-009-016-017.
NY...Flood Watch through this evening for NYZ029>031-034-035-087.
Ice Storm Warning until 1 PM EST this afternoon for NYZ026>028-
030-031-087.
Winter Weather Advisory until 1 PM EST this afternoon for
NYZ029-034-035.
&&
SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...Evenson
HYDROLOGY...EvensonHazardous weather outlook, Jan 12, 4:28 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 428 AM EST Sun Jan 12 2020 NYZ029-034-035-VTZ005-006-009-017-130930- Southeastern St. Lawrence-Western Essex-Eastern Essex- Western Chittenden-Lamoille-Western Addison-Eastern Chittenden- 428 AM EST Sun Jan 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont and northwest Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ030-031-087-130930- Southern Franklin-Western Clinton-Southwestern St. Lawrence- 428 AM EST Sun Jan 12 2020 ...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Ice Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026>028-VTZ001-002-130930- Northern St. Lawrence-Northern Franklin-Eastern Clinton-Grand Isle- Western Franklin- 428 AM EST Sun Jan 12 2020 ...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern New York and northwest Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Ice Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ007-008-010>012-018-019-130930- Caledonia-Washington-Orange-Western Rutland-Windsor-Eastern Addison- Eastern Rutland- 428 AM EST Sun Jan 12 2020 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Vermont, northeast Vermont and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-016-130930- Orleans-Essex-Eastern Franklin- 428 AM EST Sun Jan 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northeast Vermont and northwest Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 12, 7:26 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
726 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FREEZING RAIN 4 ESE PERU 44.56N 73.45W
01/12/2020 M0.30 INCH CLINTON NY COCORAHS
&&
EVENT NUMBER BTV2000105
CLAYLocal storm report, Jan 12, 7:27 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
727 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM FREEZING RAIN 1 SSE SARANAC 44.64N 73.74W
01/12/2020 M0.13 INCH CLINTON NY COCORAHS
&&
EVENT NUMBER BTV2000106
CLAYLocal storm report, Jan 12, 7:46 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
746 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM FREEZING RAIN MALONE 44.84N 74.31W
01/12/2020 M0.25 INCH FRANKLIN NY CO-OP OBSERVER
&&
EVENT NUMBER BTV2000107
CLAYLocal storm report, Jan 12, 7:48 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
748 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM FREEZING RAIN ALBURGH 44.98N 73.30W
01/12/2020 U0.00 INCH GRAND ISLE VT UTILITY COMPANY
POWER OUTAGES NOW BEING REPORTED DUE TO FREEZING RAIN.
&&
EVENT NUMBER BTV2000108
CLAYLocal storm report, Jan 12, 7:55 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
755 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM FREEZING RAIN 2 N CHAZY 44.90N 73.44W
01/12/2020 M0.20 INCH CLINTON NY NWS EMPLOYEE
&&
EVENT NUMBER BTV2000109
CLAYLocal storm report, Jan 12, 7:57 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
757 AM EST SUN JAN 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM FREEZING RAIN 5 SSW MALONE 44.78N 74.33W
01/12/2020 M0.32 INCH FRANKLIN NY PUBLIC
&&
EVENT NUMBER BTV2000110
CLAYNearby
River Flood Warnings in New York, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.